Strong Wind, Ne Box Elder T X Ne/W Weber/Davis
- When
- September 18, 1:00 PM MST to 3:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong southwest flow ahead of a vigorous upper level trough and its associated cold front located in central Nevada produced strong winds over the majority of Utah. Some of the strong wind gusts included 68 mph on Ogden Peak and 60 mph on Antelope Island.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Strong southwest flow ahead of a vigorous upper level trough and its associated cold front located in central Nevada produced strong winds over the majority of Utah. Some of the strong wind gusts included 68 mph on Ogden Peak and 60 mph on Antelope Island. Strong southerly winds were also observed at the Salt Lake City International Airport with a gust to 51 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SAT SEP 18 2004
.SYNOPSIS...STRONG SOUTHWEST FLOW AND INCREASING MOISTURE TONIGHT
AHEAD OF AN APPROACHING WEATHER SYSTEM. A COLD FRONT WILL MOVE INTO
NORTHWEST UTAH ON SUNDAY THEN CONTINUE ACROSS THE REMAINDER OF UTAH
THROUGH LATE MONDAY.
&&
.DISCUSSION...MOISTURE SURGING NORTH IN STRONG SOUTHERLY FLOW.
LIGHTNING CONFINED TO SOUTHERN MOUNTAINS THUS FAR AND MOVING TOWARD
LOW LANDS IN SW FLOW. MID LEVEL MOISTURE TRIGGERING CUMULUS UP TO
JUST SOUTH OF SLC. TSRA SHOULD INCREASE EASTERN AND SOUTHERN ZONES
THIS AFTERNOON INTO EVE. WINDS GUSTING TO 40 MPH+ FROM ST GEORGE
TO MILFORD TO SALT LAKE AND OGDEN. SURFACE GRADIENT RATHER STRONG
WITH THERMAL LOW SHUNTED NEAR THE IDAHO BORDER WILL CONTINUE WIND
ADV NORTHERN VALLEYS WHERE IT IS VERY DUSTY/WINDY AND EXPAND INTO
CENTRAL AND SOUTHERN VALLEYS. HIGH WIND WARNING FOR WESTERN DESERTS
AS 45 KNOT WINDS ALOFT CONTINUE TO MIX THROUGH WITH REPORTS OF 50
KNOTS ALREADY AND MOIST CONVECTION THIS EVENING COULD PRODUCE
MICROBURSTS. WINDS PROGGED TO PEAK THIS EVENING AHEAD OF THE
INCOMING UPPER TROF. WINDY ALSO IN THE EASTERN ZONES BUT KEEPING
UNDER CRITERIA THOUGH MICROBURSTS POSSIBLE AS WELL WITH INITIAL DRY
LOW LEVELS. LEADING SURGE COULD EVEN DEVELOP FAST MOVING ELEVATED
THUNDERSTORMS IN CENTRAL AND NORTHERN AREAS TONIGHT...ISOLATED IN
THE EVENING OFF THE HIGHER TERRAIN...AND FURTHER DESTABILIZATION
FROM THE WEST WITH APPROACHING DYNAMICS/UPPER DIV FROM UPPER TROF
MOVING INTO NEVADA. MOISTURE IS DEEP ENOUGH FOR BOUNDARY LAYER BASED
ACTIVITY DOMINATING SOUTHERN HALF/EASTERN AREAS TONIGHT. PWS REACH
NEAR 1.2 INCHES IN SOUTHEAST UTAH WHERE HEAVIEST PRECIP SHOULD
OCCUR.
PRECIP WILL BECOME WIDESPREAD IN THE NORTH ON SUNDAY AND THERMAL
LOW/INITIAL COLD FRONT DROPS SOUTH OF SLC IN THE MORNING TO NEAR
PROVO AND STALLS UNTIL ARRIVAL OF MAIN UPPER TROF. PRECIP WIDESPREAD
THROUGH THE DAY IN THE EAST UTAH WITH INTERACTION OF SUBTROPICAL
MOISTURE AND LIFT...TAPERING TO SCATTERED SHOWERS SW AND WEST UTAH
WITH ARRIVAL OF DRY SLOT IN UPPER TROF. COLDER AIR WILL CONTINUE TO
FILTER IN SUNDAY NIGHT INTO MONDAY WITH THE MAIN UPPER TROF.
WIDESPREAD PRECIP FOR NORTHERN AREAS ALONG THE BAROCLINIC ZONE AND
EVEN THE EASTERN ZONES WHERE THE SURFACE COLD FRONT INTERACTS WITH
DEEPER MOISTURE REMAINING INTO MONDAY. PRECIP COULD BE HEAVY ALONG
THE TIGHT BAROCLINIC AND WIND SHIFT IN THE MID LEVELS SUNDAY AFTN
INTO SUNDAY NIGHT UNDER THE EXITING REGION OF THE UPPER JET THAT
SITS ACROSS THE NORTH. LOWERING SNOW LEVELS SUNDAY NIGHT INTO MONDAY
WARRANTS WINTER STORM WATCH NORTHERN MOUNTAINS...WHICH MAY NEED TO
BE EXPANDED. GFS INITIALLY SLOWER WITH COOL AIR BUT MODELS SIMILAR
BY SUNDAY NIGHT. QPF OUTPUT...GFS HAS DOMINATE DRY SLOT OUTSIDE OF
SUBTROPICAL SURGE TONIGHT. WE WENT WITH A ETA AND UKMET SOLUTION.
THEN WE TRANSITION INTO NW FLOW INSTABILITY OROGRAPHICALLY ENHANCED
PRECIP PATTERN MONDAY AFTERNOON INTO TUESDAY. NORTH VALLEY TEMPS
STRUGGLE IN THE 40S. COLD ENOUGH FOR SNOW IN THE CACHE VALLEY AND
WASATCH BENCHES AS -6C 700 MB AIR ARRIVES. -24C 500 MB POCKET OVER
NORTHERN UTAH MONDAY NIGHT AND TUESDAY AS THE UPPER LOW CLOSES.
CERTAINLY LAKE EFFECT A GOOD CHANCE. WRAP AROUND PRECIP OVER
NORTHERN AREAS INTO TUESDAY AND THEN SLOW DRYING AND WARMING AS THE
UPPER LOW PULLS OUT REST OF THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING WESTERN UTAH THROUGH 10 PM.
RED FLAG WARNING ALL EXCEPT THE NORTHERN MOUNTAINS AND CACHE
VALLEY THRU 5 PM. RED FLAG WARNING TO 10 PM NW DESERTS.
WIND ADVISORY SW UTAH AND CENTRAL/NORTHERN VALLEYS TO 10 PM.
WINTER STORM WATCH WASATCH AND UINTA MOUNTAINS SUNDAY NIGHT
INTO MONDAY
WY...NONE.
ID...NONE.
&&
TARDYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 900 AM MDT SAT SEP 18 2004 UTZ003>005-015-016-191300- GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-WEST CENTRAL UTAH- 900 AM MDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN UTAH AND THE CENTRAL AND SOUTHERN WASATCH FRONT. .DAY ONE... TODAY STRONG SOUTH WINDS WILL OCCUR TODAY. SUSTAINED WINDS OF 25-35 MPH AND GUSTS TO NEAR 50 MPH WILL OCCUR IN THE WIND ADVISORY AREA (SLCNPWSLC). .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY AN APPROACHING PACIFIC TROUGH WILL CONTINUE TO BRING WINDY CONDITIONS TO MUCH OF THE STATE ON SUNDAY. THIS SYSTEM SHOULD BRING WIDESPREAD PRECIPITATION AND MUCH COLDER AIR MONDAY AND TUESDAY. SNOW LEVELS WILL LOWER TO ABOUT 6000 FEET. UTZ002-006-010>014-017>021-191300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN- 900 AM MDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN AND SOUTHERN UTAH AS WELL AS THE NORTHERN WASATCH FRONT OF UTAH. .DAY ONE... TODAY STRONG SOUTHERLY WINDS AND LOW HUMIDITY WILL MAKE FOR EXTREME FIRE WEATHER DANGER TODAY. SEE THE RED FLAG WARNING (SLCRFWSLC) AND WIND ADVISORY (SLCNPWSLC) FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY AN APPROACHING PACIFIC TROUGH WILL BRING WINDY CONDITIONS TO MUCH OF THE STATE AGAIN ON SUNDAY. TROPICAL MOISTURE WILL MOVE NORTHWARD INTO UTAH DURING THIS SAME TIME BRINGING WIDESPREAD RAIN AND INCREASING THE FLASH FLOOD THREAT OVER PRIMARILY SOUTHERN AND EASTERN UTAH. A COLD FRONT WILL MOVE SLOWLY SOUTH ON MONDAY. MUCH COLDER TEMPERATURES ALONG WITH SHOWERS WILL PERSIST INTO MIDWEEK. IDZ024-025-UTZ001-007>009-WYZ021-191300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- SOUTHWEST WYOMING-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WESTERN UINTA MOUNTAINS- 900 AM MDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHEAST UTAH AND EXTREME SOUTHWEST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY STRONG SOUTHWEST WINDS WILL OCCUR TODAY. SUSTAINED WINDS OF 20-35 MPH WILL OCCUR TODAY. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY AN APPROACHING PACIFIC TROUGH WILL CONTINUE TO BRING WINDY CONDITIONS TO MUCH OF THE STATE ON SUNDAY. THIS SYSTEM SHOULD BRING WIDESPREAD PRECIPITATION AND MUCH COLDER AIR MONDAY AND TUESDAY. SNOW LEVELS WILL LOWER TO ABOUT 6000 FEET. AOT
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427902, 5427903.